Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 17, NWS Columbia, SC

April 19, 20154 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 19, 2015, 4:02 PM EDT for 4 counties in South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2015, 4:02 PM EDT (20:02 UTC)
Expired
Apr 19, 2015, 4:45 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 4:30 PM EDTTSTM WND DMG3 Sse Barnwell, SCBARNWELL COUNTY SHERIFF REPORTED TREES DOWN ON HIGHWAY 300 AND ANNIE LAURIE DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:04 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WUUS52 KCAE 192002
SVRCAE
SCC003-009-011-075-192045-
/O.NEW.KCAE.SV.W.0017.150419T2002Z-150419T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT SUN APR 19 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTH OF
  SAVANNAH RIVER SITE...AND MOVING NORTHEAST AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
  WILLISTON...DENMARK...BLACKVILLE AND BARNWELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3319 8176 3322 8177 3321 8178 3324 8182
      3370 8133 3345 8099 3311 8119 3311 8138
      3315 8155 3309 8161 3309 8163
TIME...MOT...LOC 2001Z 228DEG 39KT 3317 8167

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:21 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 19, 2:21 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT SUN APR 19 2015

.SYNOPSIS...
UNSETTLED AND WET WEATHER PATTERN WILL CONTINUE INTO MONDAY. A
COLD FRONT WILL MOVE ACROSS THE AREA MONDAY NIGHT...SCATTERED
STRONG THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT. HIGH
PRESSURE WILL BUILD OVER THE AREA TUESDAY AND WEDNESDAY BRINGING
FAIR AND DRIER CONDITIONS THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM FRONT APPEARS TO BE MOVING INTO THE CENTRAL MIDLANDS.
ASSOCIATED RAIN SHOWERS COVERING MUCH OF THE NORTHERN AND EASTERN
MIDLANDS...SHIFTING TO THE NE. MAIN CONCERN IS BAND OF SHOWERS AND
THUNDERSTORMS CURRENTLY JUST TO OUR WEST. RADAR LOOPS AND LATEST
HIGH RESOLUTION MODELS SUGGEST THE ACTIVITY WILL REACH THE CSRA BY
MID AFTERNOON...AND PROGRESS EASTWARD THROUGH THE REMAINDER OF THE
FA LATE THIS AFTERNOON INTO THIS EVENING. ATTEMPTED TO REFLECT THIS
IN THE HOURLY POP GRIDS. SOME OF THE THUNDERSTORM ACTIVITY WILL HAVE
THE CAPABILITY OF REACHING SEVERE LIMITS GIVEN WEAK TO MODERATE
INSTABILITY AND MODERATE SHEAR. A TORNADO WATCH HAS JUST BEEN ISSUED
FOR THE ENTIRE FORECAST AREA UNTIL 8PM. MAIN PLUME OF MOISTURE AND
BULK OF PRECIPITATION WILL SHIFT TO OUR EAST TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL LOW OVER THE CENTRAL AND NORTHERN PLAINS MOVING SLOWLY
EAST. DEEP SURFACE LOW OVER THE GREAT LAKES REGION WITH COLD FRONT
EXTENDING SOUTH THROUGH WEST TENNESSEE TO GULF COAST EARLY MONDAY.
MODELS SUGGEST LITTLE IN THE WAY OF CONVECTION DURING THE
MORNING...BUT CONSIDERABLE LOW CLOUDS EXPECTED AROUND DAYBREAK.
THE STRONG COLD FRONT WILL APPROACH THE REGION LATE MONDAY
AFTERNOON AND EVENING. 12Z NAM MODEL APPEARS A LITTLE SLOWER THAN
GFS/ECMWF WITH FRONTAL PASSAGE LATE IN THE EVENING. SREF MORE IN
LINE WITH GFS WITH FRONT MOVING THROUGH MIDLANDS AROUND 03Z. UPPER
LEVEL DYNAMICS APPEAR STRONG WITH SOUTH CAROLINA/GEORGIA IN LEFT
EXIT REGION 250 MB JET ACROSS GULF COAST AND ENTRANCE REGION JET
OVER THE MIDDLE ATLANTIC STATES. RESULTING DEEP/STRONG LIFT
EXPECTED ACROSS REGION ESPECIALLY EASTERN SOUTH CAROLINA.

WITH SOME SUNSHINE AND WARM ADVECTION EXPECTED IN ADVANCE OF THE
COLD FRONT DURING THE DAY...MODELS STILL INDICATE MODERATE TO
STRONG INSTABILITY DEVELOPING THROUGH THE AFTERNOON AS
TEMPERATURES RISE INTO THE LOW 80S. LIMITING FACTOR...APPEARS TO
BE MOISTURE WITH K-INDEX POSSIBLY FALLING AS FRONT APPROACHES.
MIXING OF DRY AIR ALOFT APPEARS LIKELY. SURFACE-BASED CAPE ABOVE
3000 J/KG AND LIFTED INDEX POSSIBLY -10C. DEEP DRY AIR ALOFT AND
LOW WET-BULB ZERO HEIGHTS SUGGEST POTENTIAL FOR DAMAGING WINDS AND
LARGE HAIL. HODOGRAPHS UNI-DIRECTIONAL EARLY POSSIBLY BECOMING
MORE FAVORABLE FOR SUPERCELLS AS BOUNDARY LAYER WINDS BACK
SOMEWHAT. BUT MAIN THREAT DAMAGING WINDS WITH STRONG 0-6KM
SHEAR AND MODERATE TO STRONG INSTABILITY.

SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON/EVENING. MODEL
PRECIP COVERAGE EXPECTED TO BE ONLY SCATTERED THOUGH DUE TO
LIMITED MOISTURE. THERE IS SOME INDICATION THERE MAY BE
CONVECTION WELL AHEAD OF THE FRONT...THEN A WEAKER CONVECTIVE LINE
WITH THE FRONT AROUND 02Z-04Z. POPS DECREASE RAPIDLY BEHIND FRONT
AFTER MIDNIGHT. GUIDANCE TEMPERATURES MEAN APPEARS ON TRACK.

HIGH PRESSURE BUILDS OVER THE REGION TUESDAY AND AIR MASS APPEARS
DRY WITH DEW POINTS IN THE 40S. COOL NIGHT POSSIBLE TUESDAY
NIGHT...MODEL CONSENSUS AROUND 50...UPPER 40S OUTLYING AREAS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SURFACE RIDGE MOVING OFF THE COAST BY WEDNESDAY AFTERNOON MAY SEE
AN INCREASE IN LOW LEVEL MOISTURE. ANOTHER COLD FRONT MOVES
THROUGH THE AREA THURSDAY WITH LIMITED MOISTURE. LOW PRESSURE
SYSTEM DEVELOPING IN THE LOWER MISSISSIPPI VALLEY BY EARLY
SATURDAY WILL SPREAD MOISTURE INTO THE SOUTHEAST AND INCREASING
CHANCE RAIN. ALTHOUGH MODEL ENSEMBLES SUGGEST LOW POPS THROUGH
PERIOD...LATEST GFS SUGGEST HIGH CHANCE RAIN SATURDAY...THEN DRY
BY SUNDAY WITH MOISTURE SOUTH OF THE AREA. TEMPERATURES NEAR
NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WARM FRONT APPEARS TO BE MOVING INTO THE CENTRAL MIDLANDS. IFR
CONDITIONS IN PROGRESS AT CAE/CUB/OGB. IMPROVEMENT TO MVFR HAS
OCCURRED AT DNL/AGS. WILL EXPECT POSSIBLE IMPROVEMENT TO MVFR AT
CAE/CUB/OGB IN THE NEAR TERM. MUCH MORE IMPORTANT NEAR TERM CONCERN
IS BAND OF SHOWERS AND THUNDERSTORMS THAT IS EXPECTED TO MOVE EAST
INTO THE CSRA...DNL/AGS...BY 18Z AND PROGRESS EASTWARD ACROSS OUR
FORECAST AREA THROUGH THE REMAINDER OF THE AFTERNOON INTO THIS
EVENING. A TORNADO WATCH IS IN EFFECT UNTIL 8PM. EXPECT ASSOCIATED
IFR TO LIFR CONDITIONS...AND POSSIBLY LOCALLY STRONG WIND GUSTS...
WITH THE HEAVIER SHOWERS AND THUNDERSTORMS. WILL CONCENTRATE ON THE
NEAR TERM USING RADAR AND HANDLE WORDING IN THE TAF IN ACCORDANCE
WITH CONFIDENCE LEVEL. BULK OF RAIN ACTIVITY WILL SHIFT EAST OF THE
TERMINALS TONIGHT. GUIDANCE HAS CIGS DROPPING BACK DOWN TO IFR
TONIGHT. EXPECT GRADUAL IMPROVEMENT IN CIGS MONDAY MORNING.

.EXTENDED AVIATION OUTLOOK...
A FRONT WILL COME THROUGH MONDAY...WITH SCATTERED THUNDERSTORMS
EXPECTED MONDAY AFTERNOON AND EVENING...POSSIBLY SEVERE. BREEZY
CONDITIONS WILL BE POSSIBLE AS WELL MONDAY AND MONDAY NIGHT. NO
SIGNIFICANT IMPACTS TO AVIATION EXPECTED TUESDAY INTO WEDNESDAY. A
FRONT MAY PROVIDE A CHANCE OF SHOWERS AND ASSOCIATED RESTRICTIONS
WED NT INTO THU.

&&

.HYDROLOGY...
OVER THE PAST 72 HOURS RAINFALL AMOUNTS HAVE BEEN HEAVIEST ACROSS
THE UPSTATE AND THE AUGUSTA METRO AREA. HOWEVER...RAINFALL TOTALS
HAVE GENERALLY BEEN UNDER ONE INCH. FORECASTED RAINFALL TOTALS FOR
THE NEXT 48 HOURS INDICATE UP TO 2 TO 3 INCHES OF RAINFALL ACROSS
THE UPSTATE/FOOTHILLS OF NC AND HEADWATERS OF THE AREA RIVERS.
ACROSS THE MIDLANDS/CSRA...TOTALS OF 1 TO 2 INCHES ARE POSSIBLE.
THE SERFC FORECAST AND MMEFS RIVER FORECAST ENSEMBLES INDICATE THE
POTENTIAL FOR FLOODING ALONG THE CONGAREE RIVER AT CAROLINA
EASTMAN WITH ADVISORY STAGE BEING MET AT COLUMBIA. OTHER RIVER
THAT ARE EXPECTED TO BE ON THE RISE ARE THE ENOREE RIVER AT
WHITMIRE AND THE N. FORK OF THE EDISTO AT ORANGEBURG. AT THIS
TIME...NO ADVISORIES OR RIVER FLOOD WARNINGS ARE IN EFFECT AT THIS
TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 19, 9:21 AM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
921 AM EDT SUN APR 19 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
921 AM EDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN POSSIBLE TODAY...ALONG WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS POSSIBLE MONDAY AFTERNOON AND EVENING.

RIVER FLOODING POSSIBLE EARLY TO MID WEEK IN SOME LOCATIONS DUE
TO RUNOFF FROM RECENT HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON..AND MONDAY
AFTERNOON.

In the hours before

Special weather statement, Apr 19, 3:09 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT SUN APR 19 2015

GAZ065-077-SCZ030-192015-
AIKEN-BURKE-RICHMOND-
309 PM EDT SUN APR 19 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE AND
AIKEN COUNTIES THROUGH 415 PM EDT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...14 MILES SOUTH OF KEYSVILLE...MOVING NORTHEAST
AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JACKSON...AUGUSTA...FORT GORDON...HEPHZIBAH AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3307 8230 3323 8224 3326 8226 3328 8230
      3354 8204 3327 8167 3319 8176 3291 8228
TIME...MOT...LOC 1909Z 221DEG 34KT 3304 8229

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:25 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield35 min
Apr 19, 3:28 PM EDTAreal Flood AdvisoryCAEMcCormick62 min
Apr 19, 3:40 PM EDTTornado WarningCAEAiken35 min
Apr 19, 4:10 PM EDTTornado WarningCAEAiken, Lexington50 min
Apr 19, 4:19 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda26 min
Apr 19, 4:24 PM EDTTornado WarningCAEEdgefield, Lexington, Saluda36 min
Apr 19, 4:42 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more48 min
Apr 19, 4:46 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Newberry, Richland, Saluda44 min
Apr 19, 5:15 PM EDTTornado WarningCAEFairfield, Lexington, Richland30 min
Apr 19, 5:24 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more66 min
Apr 19, 5:31 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lee, Newberry, Richland59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.